|17 y.o. female with comorbid Chron's, malabsorption =viral resistance
Oct 31, 2000
Do you have any suggestions for treatment? Presently on 40 mg. D4T q 12;40 mg. 3TC q 12; 1250 mg. NFV q 12; Prednisone 60 mg; cipro & Flagyl. Pt is allergic to Sulfa, Augmentin, Septra etc. Pt is > 90% adherent, body is failing to absorb with Chron's exacerbations and is showing genotypic viral resistance.
? D20 clinical trial if available?
| Response from Dr. Pavia
We often worry about malabsorption in patients who have diarrhea, and especially those with small bowel disease. Obviously, you want to be really, really sure that adherence is not an issue, and in a 17 year old, I am a skeptic.
You don't mention what the viral load or the genotypic mutations are, so I can only make some general comments. Nelfinavir has fairly variable absorption, so I suspect that malabsorption could be a problem. It would be nice to document levels before you make a change. I would try and contact Courtney Fletcher at Univ of Minnesota, Ed Acosta at UAB, or Charlie Flexner at Johns Hopkins to see if you could do a 12 hour PK study. 3TC resistance frequently occurs in failure without absorption problems,so this does not really mean that absorption is responsible. D4T does not have a steep dose response curve and is fairly bioavailable, so I would think this the least likely problem pf the three.
If this was a first regimen, you may want to balance the need for therapy for the HIV with the risk of generating resistance. If the CD4 count is high, perhaps a period of getting the crohn's under control before restarting is in order. I would still think about the normal options after a first failure, before jumping to T 20, unless she is going to have a small bowel resection. Ritonavir boosted regimens are more likely to give good levels in this setting. Depending on the genotype, ritonavir/crixivan, ritonavir/fortavase, and ritonavir/lopinavir (Kaletra) are choices. I am not sure I can predict the absorption of Sustiva or Viramune in this setting. I would also look into the possibility of therapeutic drug monitoring (TDM) for the next regimen. Good luck
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.